What is heroin?
Heroin is an illegal class A drug which is made from morphine, a substance naturally taken from the seed pod of opium poppy plants that are predominantly grown in Southwest and Southeast Asia, Colombia and Mexico. It may be either brown or white powder in appearance but can also be found as a sticky, black substance which is known as black tar heroin.
How do people use heroin?
Heroin is usually injected directly into the bloodstream using a syringe, although it is also possible to snort, sniff and smoke the substance. A common practice called ‘speedballing’ involves mixing heroin with crack cocaine; this is extremely dangerous and may be fatal due to overdosing.
How does heroin affect the body?
Heroin is a powerful substance that gives strong mental and physical sensations when used. When using heroin, particularly for the first time, users report feeling a profound ‘wave’ of euphoria and a restful, lulled sense of relaxation.
When used, heroin activates receptors in the brain by binding to them – specifically, mu-opioid receptors (MORs). These receptors naturally exist in our body and are used to regulate our feelings of pain, wellbeing and the release of hormones. When activated naturally, they stimulate the release of dopamine in the brain.
New users of heroin often feel nausea and may vomit upon its use. Further physical symptoms can include dilated pupils, itchiness and sweating and slowed breathing.
If you are struggling with heroin abuse, the experts at Help Me Stop are ready to assist you. Contact us today to learn more.
What are the risks?
Heroin is extremely addictive if used regularly over a period of two to three weeks or more, although the exact period upon which addiction develops can and will vary from user to user.
Heroin is dangerous for a variety of reasons, chief among these being overdosing. When overdosing on an opioid like heroin, breathing slows severely and may stop entirely. Signs of an overdose of heroin include a person being fully unconscious and having cold, bluish and moist or flushed skin.
As heroin is usually purchased illegally, the severe risk of overdose is worsened by the fact it is often cut with other substances. Street heroin also varies in potency, making it very difficult for a user to know exactly how much to take – or how much will cause an overdose.
Tolerance to heroin is also a leading cause of overdose. A regular user will need more heroin to avoid withdrawal symptoms and to get the same high they used to, with overdoses often occurring when a previously regular user takes a break from the substance and returns to it with their tolerance lowered, taking too much and triggering an overdose.